Hail, Pierce
- When
- June 20, 2:21 PM CST to 2:26 PM CST
- Where
- Pierce County, 8.46 mi NNW of Selz
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.960, -99.960
A short wave moving through the region resulted in isolated thunderstorms developing over north central North Dakota. Two storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short wave moving through the region resulted in isolated thunderstorms developing over north central North Dakota. Two storms became severe. The first developed over southern Pierce County and tracked southeastward towards Foster County. The second storm was a long lived supercell which strengthened over northern McHenry County and slowly moved southeast before dissipating over southern Wells County. The greatest damage was reported at Harvey, Wells County, where multiple homes were damaged by hen egg sized hail and many vehicles at a car dealership were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 2:06 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 306 PM CDT SAT JUN 20 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 241 PM CDT SAT JUN 20 2015 THE MAIN FORECAST FOCUS REMAINS THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE LATEST HIRES GUIDANCE SUITE IS GENERALLY UNDERPLAYING THE ONGOING CONVECTION ACROSS NORTH CENTRAL NORTH DAKOTA. MIXED LAYER CAPE AROUND 1500 J/KG IS COINCIDENT WITH AROUND 35 KNOTS OF 0-6 KM SHEAR AS OF 19 UTC...BUT SHEAR SHOULD CONTINUE TO INCREASE AS ANOTHER MID LEVEL SHORTWAVE OVER MONTANA MOVES INTO NORTH DAKOTA. FOR NOW...WE WILL MONITOR CONVECTIVE TRENDS AND EXPECT ONLY STRONG STORMS. FOR SUNDAY...THE STORM PREDICTION CENTER HAS HIGHLIGHTED A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ACROSS THE WESTERN HALF OF THE STATE. THE 12 UTC HIRES WINDOW ARW IS PARTICULARLY BOISTEROUS WITH CONVECTION FIRING AROUND 21 UTC ON THE MISSOURI SLOPE AND THEN MOVING EAST THROUGH MIDNIGHT. THIS IS SUPPORTED BY THE 12 UTC GFS...WHILE THE 12 UTC ECMWF HAS SIMILAR TIMING WITH CONVECTION FURTHER SOUTH. FORECASTS ARE GENERALLY A BLEND OF THOSE THREE MODELS WITH THE EXPECTATION THAT SOME STORMS WILL BECOME SEVERE BY EARLY SUNDAY EVENING. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 241 PM CDT SAT JUN 20 2015 QUASI-ZONAL MID LEVEL FLOW WITH SEVERAL SHORTWAVE TROUGHS MIGRATING THROUGH WESTERN AND CENTRAL NORTH DAKOTA WILL CONTINUE THROUGH THURSDAY. A POTENTIAL WEATHER PATTERN CHANGE NEXT WEEKEND. UNTIL NEXT WEEKEND...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS SUNDAY NIGHT WITH LATEST SPC THUNDERSTORM RISK OF SLIGHT RISK OVER MOST OF WESTERN AND CENTRAL NORTH DAKOTA THROUGH 12Z MONDAY. APPEARS THERE COULD BE TWO ROUNDS OF CONVECTION. THE FIRST TAKING AIM OVER THE NORTH THROUGH SUNDAY EVENING WITH A SURFACE LOW AND UPPER LEVEL JET STREAK SCOOTING THROUGH NORTHERN NORTH DAKOTA AND SOUTHERN CANADA. THE SECOND AREA IS IN THE SOUTH...WHERE A SURFACE LOW DEVELOPING OVER SOUTH DAKOTA WILL ALSO HAVE UPPER SUPPORT VIA A 90KT JET STREAK. AN 850MB 30KT SOUTHERLY WIND FIELD WILL TRANSPORT LOW LEVEL MOISTURE NORTH AHEAD OF THIS SYSTEM SUNDAY EVENING/NIGHT. MODELS DEPICT AN MCS TYPE COMPLEX DEVELOPING SUNDAY EVENING THROUGH SUNDAY NIGHT AS IT TRANSLATES EAST ACROSS SOUTHERN NORTH DAKOTA. HEAVY RAINFALL POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WINDS. SOME LINGERING SHOWERS/THUNDERSTORMS POSSIBLE MONDAY MORNING IN THE SOUTH OTHERWISE MOST AREAS WILL SEE DRYING CONDITIONS. THE NEXT SYSTEM IS EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AND ANOTHER SHORTWAVE TROUGH THURSDAY NIGHT THROUGH FRIDAY NIGHT. OF COURSE TIMING ISSUES THIS FAR OUT WILL LIKELY RESULT IN SOME ADJUSTMENTS. AS MENTIONED ABOVE...BY NEXT WEEKEND INTO THE EARLY PORTIONS OF THE FOLLOWING WEEK...AN AMPLIFYING RIDGE PER ECMWF AND GFS ACROSS THE WEST WITH A COMPENSATING DOWNSTREAM TROUGH INTO THE GREAT LAKES AND OHIO VALLEY MAY DEVELOP. THE NET RESULT FOR WESTERN AND CENTRAL NORTH DAKOTA WOULD BE NORTHWEST FLOW ALOFT. SHORTWAVES ALWAYS A CONCERN IN THIS FLOW...BUT AREAL COVERAGE OF PRECIPITATION AND DURATION OF EVENTS WILL LIKELY BE MUCH LESS THAN OUR PATTERN WE ARE CURRENTLY EXPERIENCING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 241 PM CDT SAT JUN 20 2015 SCATTERED THUNDERSTORMS ARE FORECAST...BUT LOCATION IS TOO LOW CONFIDENCE TO ADD TO TAFS. THE BEST CHANCE FOR ANOTHER ROUND OF IFR FOG IS AT KMOT AFTER 07 UTC TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHECK LONG TERM...KS AVIATION...SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SAT JUN 20 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-212015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 315 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST. SOME STORMS MAY BE STRONG WITH HEAVY RAIN...WINDS TO 50 MPH...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER WIDESPREAD ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED SUNDAY EVENING THROUGH SUNDAY NIGHT. SCATTERED SEVERE THUNDERSTORMS POSSIBLE. THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS TUESDAY EVENING THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SCHECK/KS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST 2 S LINCOLN 46.73N 100.70W
06/19/2015 E90 MPH BURLEIGH ND TRAINED SPOTTER
OFF DUTY NWS EMPLOYEE REPORT. CAMPER ROLLED OUT OF
NEIGHBORS YARD. SECURED STACK OF LARGE HAY BALES
COLLAPSED. NUMEROUS SWING SETS DESTROYED. GARAGE DOOR
BUCKLED. 10 X 3 FOOT SHEET OF METAL BLOWN THROUGH
NEIGHBORS WINDOW. DESTROYED SIDING AND BLEW GLASS INTO
HOME. NO KNOWN INJURIES. TIME IS START OF HIGH WINDS.
GUSTS OVER 50 MPH LASTED 25 MINUTES.
&&
SCHECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 AM CDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST BISMARCK 46.81N 100.78W
06/19/2015 M82 MPH BURLEIGH ND TRAINED SPOTTER
SPOTTER REPORTED A SMALL AIRPLANE FLIPPED OVER ON NORTH
SIDE OF BISMARCK AIRPORT. THIS IS DAMAGE ASSOCIATED WITH
THE MEASURED WIND GUST PREVIOUSLY REPORTED.
&&
SCHECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 AM CDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM HEAVY RAIN 3 W CENTER 47.12N 101.36W
06/20/2015 M1.05 INCH OLIVER ND TRAINED SPOTTER
TOTAL RAINFALL FRIDAY EVENING WITH THUNDERSTORMS. NO
DAMAGE REPORTED.
&&
KSIMOSKOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SAT JUN 20 2015
NDZ004-201930-
BOTTINEAU-
200 PM CDT SAT JUN 20 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BOTTINEAU
COUNTY...
AT 157 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SOURIS...OR
13 MILES NORTHWEST OF BOTTINEAU...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOURIS...LAKE METIGOSHE STATE PARK...CARBURY AND ROTH.
TORRENTIAL RAINFALL MAY ALSO OCCUR WITH THIS STORM. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.
LAT...LON 4874 10055 4874 10057 4890 10085 4892 10084
4900 10075 4900 10031
TIME...MOT...LOC 1857Z 304DEG 15KT 4894 10069
SIMOSKOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 239 PM CDT SAT JUN 20 2015 NDZ012-013-202015- MCHENRY-PIERCE- 239 PM CDT SAT JUN 20 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCHENRY AND WEST CENTRAL PIERCE COUNTIES... AT 238 PM CDT...A STRONG THUNDERSTORM WAS 12 MILES EAST OF KARLSRUHE...OR 22 MILES SOUTHWEST OF RUGBY...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE...ORRIN AND GEORGE LAKE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4811 10050 4825 10032 4813 9999 4792 10028 TIME...MOT...LOC 1938Z 301DEG 23KT 4814 10035 ACOOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
313 PM CDT SAT JUN 20 2015
NDZ013-202045-
PIERCE ND-
313 PM CDT SAT JUN 20 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIERCE COUNTY...
AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BALTA...OR 19 MILES NORTH OF HARVEY...MOVING EAST
AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN PIERCE
COUNTY...AFFECTING TRAVELERS ALONG HIGHWAY 3 BETWEEN BALTA AND SELZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4812 9984 4802 9985 4801 9981 4790 9981
4800 10013 4814 10010 4814 9985
TIME...MOT...LOC 2012Z 287DEG 29KT 4806 9996
SCHILDThe Minot AFB radar (KMBX), 83 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong wind gusts were accompanied by hail the size of golf balls. There was damage to structures and automobiles.
Hail was accompanied by wind gusts up to 60 mph. Damage was extensive to buildings and at an automobile dealership on the south side of Harvey. There was also crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585700, 585702, 585704, 585705, 585707, 585709, 585711.